Bedwetting & Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Bedwetting & Lithium


My 16 yr old son has been on Lithium since he's been about 11-12 yrs old.  He was diagnosed around 8 yrs old.  He has a history of violence.  Lithium has helped a lot, except lately we're having trouble getting his lithium level back up.  I think it's because we lowered it for a couple of months due to bedtime enuresis.  Actually that's what my question is about.  Does Lithium usually cause bedwetting?  And if it does, is there any way to stop it?  We've tried everything!!  It's affecting his life and our lives a lot.  It affects his self esteem a lot also.  We've been to many doctor's.  Do you have any suggestions? 
 

Dear Lise -- 
You may have heard this already, but are some thoughts to discuss with his doc' (don't try this without that discussion, she could know lots of details that I don't that would decide whether any of these ideas are safe and/or likely to be effective.  One idea is to try having him take the lithium in the morning, then keep well hydrated during the day, until about 5 pm or so, then no more fluids (or very little, just enough to keep from being really thirsty). This presumes that the lithium level is not higher than 0.8, because if it is, then you can't fool around with getting dehydrated without very careful monitoring of lithium levels.  

We know that once-a-day lithium dosing is okay. We also can presume that lithium is causing your son to be thirsty and take on more water, much of which has to get eliminated through urination, as that's pretty standard too. What's not clear is why your son would still be having enuresis at 16, so that has to be looked into independent of the lithium issue, but you're right, I would think lithium could make it worse. You've surely already looked at alternative medications; it might come to that. Good luck figuring it all out. 

Dr. Phelps
 

Published January, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?